Click Here to Read Our COVID-19 Protocol

Fentanyl Patch: Accidental Exposure Deadly to Children

 In drug abuse, substance abuse

Accidental exposure to various forms of medication acts as a leading cause of poisoning in several children. In particular, young children have become seriously ill or died after being exposed to a powerful opioid pain reliever, a skin containing fentanyl. These are also known as fentanyl patches or pain medication patches. 

If you or someone you know suspects that a child has been exposed to a fentanyl patch, immediately call 911 and seek emergency medical help. It was urged by the U.S. Food and Drug Administration for caregivers and parents to ensure that pain medication patches are safely disposed of. Furthermore, what to do if a child is exposed to a fentanyl patch.

What Is Fentanyl?

Fentanyl is considered to be a powerful synthetic opioid that is extremely similar to morphine but fentanyl is 50 to 100 times more potent. It is also a prescription drug that is made and utilized illegally. Similar to morphine, fentanyl is a medicine that is usually used to treat patients experiencing severe pain, generally after surgery. 

Sometimes fentanyl is utilized to treat patients that have chronic pain and who are physically tolerant to several other opioids. Tolerance occurs when an individual needs a higher and/or more frequent amount of the drug to attain desired effects. In the prescription form, fentanyl is known by names such as Duragesic, Sublimaze, or Actiq.

Synthetic opioids such as fentanyl are now considered to be the most common drugs that are involved in drug overdose deaths in the United States. 

How Is Fentanyl Deadly Especially Mixed With Other Drugs?

Fentanyl is extremely deadly when mixed with other drugs. When fentanyl is mixed in with various other illicit drugs, the goal is to increase the overall potency of the drug. Generally, it’s sold as nasal sprays or powders, and it’s pressed increasingly into pills created to look like legitimate prescription opioids. Since there isn’t an official quality control or oversight, counterfeit pills often contain rather lethal doses of fentanyl, with none of the promised drugs. 

There lies a significant risk that illegal drugs have intentionally been contaminated with fentanyl. Due to the low cost and potency, drug dealers have been mixing fentanyl with various other drugs including cocaine, methamphetamine, and heroin increasing the overall likelihood of a lethal interaction. It’s extremely possible for someone to take a pill with fentanyl in it unknowingly or to take a pill with fentanyl knowingly but now know how lethal the dose is.

Fentanyl Statistics

According to the CDC, synthetic opioids such as fentanyl are the major driver of overdose deaths in the United States. The comparison between the 12 months ending on January 31, 2020, and the 12 months ending January 21, 2021, during this period:

  • Overdose deaths involving synthetic opioids (mainly illicitly manufactured fentanyl) rose by 55.6% and seem to be the central driver of the total drug overdose death increase. 
  • The overdose deaths that involve opioids rose by 38.1%.

Children Can Overdose on Fentanyl Patches

The fentanyl transdermal system is available as a generic product and therefore marketed under the brand name, Duragesic. This patch is prescribed by health care providers to be applied to the skin. The fentanyl patch treats opioid-tolerant clients who require daily, around-the-clock, and lengthy pain medication patches that release fentanyl through an individual’s skin throughout treatment. 

This fentanyl patch is typically replaced every three days. Children can overdose on used and new fentanyl patches by sticking the patches on their skin and putting them in their mouths. The above-mentioned process can cause death by decreasing the levels of oxygen in the child’s blood or slowing down the child’s breathing. 

It was warned by the FDA and continues to be warned that caregivers, patients, and health care professionals about the various dangers of accidental exposure to the fentanyl patch, and the need to properly store and dispose of the drug. Additionally, the FDA also recommends that caregivers and patients discuss having naloxone on hand with their health care provider. Naloxone is considered a life-saving drug, and when it is injected or sprayed into the nose, it can reverse the powerful opioid effects quickly, including fentanyl, during an overdose. 

Furthermore, Naloxone can be given to anyone and children who have been exposed to a fentanyl patch. 

Cut the Risk of Accidental Exposure

If you or someone you love uses a fentanyl patch, be sure to follow the instructions given by the prescriber and also in the medication guide, which should be able to accompany every fentanyl patch prescription. To reduce the chances of children being exposed to fentanyl, be sure to follow the precautions down below:

  • Keep fentanyl patches, along with other drugs, in a safe location out of children’s sight and reach. Young children and toddlers may think that the fentanyl patch is a tattoo, bandage, or sticker. 
  • You might want to consider covering up the fentanyl patch with a transparent adhesive film to ensure the patch doesn’t come off of an individual’s body. It’s advised to apply first aid tape to the edges of the fentanyl patch to ensure it’s secured to the skin. 
  • Throughout the day, it’s imperative to ensure that the fentanyl patch is still in place by looking at it or touching it. 
  • When you decide to apply a new fentanyl patch, properly dispose of the new one promptly. 

How to Dispose of Fentanyl Patches

After a fentanyl patch is used, there is enough of it left on the patch to cause an overdose, illness, or death in children, adults, pets, and babies who are accidentally exposed to the medicine that is in the patch. For this reason, the drug comes with special instructions on how a person can dispose of leftover or used patches. As recommended by the FDA, when a person promptly disposes of used patches by folding the patches in half with the sticky sides together. 

Once the above-mentioned process is completed, flush them down the toilet. The fentanyl patches should not be thrown away in household trash, where pets and children can find them. Children might find discarded, lost, and improperly stored fentanyl patches. 

Once the children find them, they might stick them on themselves or others or ingest them. On a list, the FDA has included fentanyl patches with the medications that should be flushed down a toilet due to them being specifically harmful. Fentanyl patches can be fatal if simply a single dose is utilized by an individual that wasn’t prescribed the medication. 

What to Do if a Child Is Exposed to Fentanyl

If you suspect that your child has been exposed to a fentanyl patch, use naloxone if you have it on hand, call 911 immediately and seek emergency medical help. There are early signs of fentanyl exposure that might be difficult to notice in young children. One of the most reported early signs/symptoms is drowsiness and that could easily be misinterpreted as a child simply being sleepy or tired. 

Other signs that might indicate a child has been exposed to a fentanyl patch include:

  • Swelling of the tongue, throat, and/or face
  • High body temperature
  • Shortness of breath
  • Trouble breathing
  • Stiff muscles 
  • Agitation 

Since overdoses can happen anywhere, naloxone is specifically designed to be utilized by anyone, even a bystander. You can give naloxone to people of any age, ranging from infants to elderly adults. Even if you have used naloxone, calling 911 and seeking help is still necessary. 

Receive Opioid Treatment at Little Creek Recovery

Fentanyl, similar to other opioids, should be stored properly. If you have naloxone in your home, make sure to tell your family about it and keep it in a place where friends, close contacts, and family can easily attain it in case of an emergency. Also, if you have naloxone at home, ensure that friends and family know how to administer it in the event of an accidental overdose or exposure. 

Here at Little Creek Recovery, we are geared to treat your mind, body, and soul. Our treatment programs are successful. To learn more about our opioid addiction treatment programs, contact us today!

Leave a Comment


877-689-2644
LittleCreekRecovery.org
Contact Us

For Help Today Email or Call us at 570-630-9354.

Little Creek Lodge
359 Easton Turnpike
Hamlin, PA 18427